What is Codeine Overdose?
- Codeine is an opioid painkiller. It is a prescription medication that helps relieve mild to moderate pain
- The brand names consisting of compounds containing codeine include Actifed with Codeine, Empirin #3, Gelonida, Oxa Forte, Promethazine with Codeine cough syrup, Robitussin A-C, Tylenol #3, and Voltaren Forte among others
- Codeine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed amounts
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
What are the Causes of Codeine Overdose?
- Codeine Overdose is caused by the intake of codeine in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Codeine Overdose?
The signs and symptoms of Codeine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected. The signs and symptoms of overdose may include:
- Nausea and vomiting
- Spasms in digestive tract
- Increased sweating
- Reduced blood pressure; light-headedness
- Reduced breathing rate; decrease in pulse rate
- Wheezing; respiratory trouble
- Confusion, drowsiness
- Shock and seizures
How is First Aid administered for Codeine Overdose?
First Aid tips for Codeine Overdose:
- Codeine Overdose can be a life-threatening condition. If the affected individual is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call Poison Control Center at 1-800-222-1222 (or your local poison control center) immediately and follow the recommended steps
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
- Medically manage symptoms, such as seizures, low blood pressure and irregular heart rate
- Provide breathing support, if necessary
- Administer suitable medication to counter the effects of the overdosed drug
- Administer activated charcoal to avoid absorbance of drug in the body
- Administer laxatives for elimination of drug from the body
- Administer fluids by an intravenous drip line
Who should administer First Aid for Codeine Overdose?
First aid for Codeine Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Codeine Overdose?
- Codeine Overdose can be a life-threatening condition that can result in permanent brain damage or lead to death
- The prognosis is dependent on the dosage of codeine taken, the time between overdose and treatment, if any other drug was used in combination, the severity of symptoms, and general health of the individual who overdosed
- Mild cases of overdosing with prompt medical attention and appropriate treatment can bring about a better prognosis
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Codeine Overdose be Prevented?
Codeine Overdose can be prevented by:
- Taking the correct/prescribed dose of medication at the recommended times
- Avoiding drugs that might interact with codeine
- Exercise caution while taking medication that enhances the effect of codeine
- Talk to your healthcare provider, if recommended dose of codeine does not provide pain relief
- Refrain from self-medication
- Keep medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual